Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipoatrophy Without Meds
Jul 4, 2008

Dear Dr. Pierone,

I was wondering whether anyone is doing any research into HIV's role in lipoatrophy or lipodystrophy. I have done some searching on the Internet, but I can't seem to find anyone who's doing work in this area. Most of what I read here and on other sites relates to which drugs may cause fat changes.

I ask because I am HIV+ and have fairly severe lipoatrophy, but I have never taken any antiretroviral medications, so in my case, meds are not the culprit. I've been positive for about four years. My CD4 counts are in the normal range, and my viral load has never exceeded 3,500 (for quite a while, it was undetectable). Despite good health, I've lost so much peripheral fat that I've had to have PMMA treatment to keep from looking like a skeleton. And I now use orthotics in my shoes because I've completely lost the fat pad on the bottom of my feet.

I understand that cases like mine are fairly rare, but I'd just like to know if anyone is investigating guys like me. I'd have thought we'd be interesting to researchers because we're sort of a "control group." But so far, I've turned up nothing. Any information you could provide would be appreciated.

Response from Dr. Pierone

Hello and thanks for posting.

I am not aware of any research along the lines of what you are describing but I hear what you are saying loud and clear.

My personal view is that some people with HIV infection do develop lipoatrophy absent antiretroviral treatment. Presumably this is related to immune activation and inflammation from untreated HIV infection and may occur long before immune suppression or opportunistic infections.

It will be interesting to see if initiation of HAART with a regimen that itself does not cause lipoatrophy would help situations like yours.

Good luck!



Previous
concern about facial wasting
Next
Bio-Alcamid infection

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement